Georgia, 2012Damaging Winds in Georgia, August 11, 2012
August 11, 2012 · NWS CHS · 3 events in 2 counties and zones
A deep upper trough associated with a closed low over the Great Lakes extended southward into the northern Gulf of Mexico during the day. With upper level divergence resulting from a strong jet streak occurring close to a nearly stationary front, scattered severe thunderstorms developed in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough associated with a closed low over the Great Lakes extended southward into the northern Gulf of Mexico during the day. With upper level divergence resulting from a strong jet streak occurring close to a nearly stationary front, scattered severe thunderstorms developed in the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 11:49 AM EST, 50 minutes earlier.
Area forecast discussion, Aug 11, 11:49 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 PM EDT SAT AUG 11 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...THEN MOVE OFF
THE COAST EARLY ON SUNDAY BEFORE STALLING. THIS FRONT WILL DISSIPATE
EARLY NEXT WEEK...THEN ANOTHER WEAK FRONT WILL MOVE IN MID-WEEK. A
STRONGER COLD FRONT WILL MOVE IN NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS/TSTMS ARE STEADILY EXPANDING ACROSS THE FAR WESTERN ZONES
EARLY THIS AFTERNOON WITHIN AN AREA OF BROAD UPPER FORCING
ASSOCIATED WITH WEAK SHORTWAVE ENERGY MOVING THROUGH GEORGIA AND
THE RIGHT ENTRANCE REGION OF THE UPPER JET. HAVE ADJUSTED POPS
UPWARDS INTO THE CATEGORICAL RANGE FOR THE REMAINDER OF THE
AFTERNOON PER GOING RADAR AND SHORT TERM MODEL TRENDS. INSTABILITY
PLOTS SHOW AN AREA OF ENHANCED DCAPE NEAR 1000 J/KG EXTENDING FROM
ROUGHLY WALTERBORO SOUTH THROUGH THE SAVANNAH METRO AREA TO DARIEN
AND LUDOWICI. SHOULD SEE AN INCREASING RISK FOR ISOLATED SEVERE
TSTMS OVER THE NEXT FEW HOURS WITHIN THIS CORRIDOR AND EXPANDING
EAST INTO BEAUFORT AND THE CHARLESTON METRO AREA BY LATE
AFTERNOON. THE REMAINDER OF THE FORECAST IS ON TRACK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE GFS INTERESTING BETWEEN 6 PM AND MIDNIGHT SUGGESTING SOME
CONVECTION COULD ORGANIZE FROM THE SE MIDLANDS TO THE PEE DEE AND
POSSIBLY OVER OUR SOUTH CAROLINA ZONES NORTH OF BEAUFORT. THE
MODEL INDICATED SOME SLIGHTLY HIGHER SHEAR VALUES AND MORE
IMPRESSIVE INSTABILITY TO BE TAPPED BY A 1011 MB SURFACE LOW AND
THE MID LEVEL WAVE. WE THINK THERE IS SOME CHANCE OF ISOLATED
SEVERE WEATHER IN SE SOUTH CAROLINA THIS EVENING AS MUCH DRIER 700
MB AIR PUNCHES IN FROM THE CSRA REGION. ON THE OTHER HAND...OTHER
HIGH RESOLUTION MODELS SHOW DIFFERING SOLUTIONS MAKING FOR LOW
CONFIDENCE ON HOW IT ALL PLAYS OUT. HIGH CHANCE TO LIKELY EARLY
EVENING POPS SHOULD DIMINISH OVERNIGHT AS A COLD FRONT APPROACHES
AND DRIER AIR ALOFT MOVES IN OVER INLAND AREAS. CONVECTION COULD
LINGER ALONG SOUTH CAROLINA COASTAL ZONES THE LONGEST OVERNIGHT
GIVEN THE TIMING OF THE UPPER LEVEL DISTURBANCE.
THE UPPER TROUGH AXIS WILL SHIFT EAST ON SUNDAY WHILE DRIER AIR
FILTERS IN BEHIND THE COLD FRONT. PRECIPITABLE WATER VALUES ARE
FORECAST TO DROP BELOW 1 INCH ACROSS INLAND AREAS BY SUNDAY
AFTERNOON...DROPPING FURTHER SUNDAY NIGHT WITH READINGS AS LOW AS
THREE-QUARTERS OF AN INCH BY 06Z MONDAY. THE COMBINATION OF WEAK
DOWNSLOPE FLOW AND LOW-LEVEL DRYING WILL MINIMIZE RAIN CHANCES.
CONSIDERABLE WESTERLY FLOW WILL ALSO KEEP THE SEABREEZE PINNED TO
THE COAST FOR MUCH OF THE DAY. WE ARE ONLY SHOWING ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS COASTAL SOUTHEAST GA WHERE LOW-LEVEL
MOISTURE WILL LINGER LATER INTO THE DAY.
A ZONAL FLOW WILL PREVAIL MONDAY...PRODUCING SUBSIDENCE AND KEEPING
AN UNSEASONABLY DRY AIRMASS IN PLACE. WITH 10-15 KT OF WSW BOUNDARY
LAYER FLOW THE SEABREEZE WILL STRUGGLE TO MAKE MUCH INLAND PROGRESS.
ANY CONVECTION SHOULD BE EXTREMELY ISOLATED SO WE REMOVED POPS
ENTIRELY.
TUESDAY THE FORECAST BECOMES A BIT MORE UNCERTAIN GIVEN THE
DIFFERENCES BETWEEN THE GFS AND ECMWF. THE 00Z GFS CONTINUES TO SHOW
A POTENT SHORTWAVE MOVING THROUGH SC IN THE AFTERNOON...DROPPING A
WEAK COLD FRONT INTO THE AREA. MEANWHILE THE LAST TWO RUNS OF THE
ECMWF ONLY SHOW BROAD SHORTWAVE TROUGHING OVER THE EASTERN STATES
WITH NO APPRECIABLE SURFACE FEATURE IN PLAY. THE MOST LIKELY
SCENARIO IS THAT WE SEE SOME CONVECTION INITIATE MAINLY IN THE
AFTERNOON WITH PERHAPS SOME UPSTREAM STORMS MIGRATING TOWARD THE
COAST LATE AFTERNOON INTO THE EVENING. WE ARE ONLY SHOWING SLIGHT
CHANCE POPS FOR NOW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD IS QUITE UNCERTAIN GIVEN LARGE DIFFERENCES
BETWEEN THE SYNOPTIC SCALE MODELS. RELATIVELY QUIET CONDITIONS
EXPECTED WEDNESDAY AND THURSDAY UNDER SHORTWAVE RIDGING. HOWEVER
LATE WEEK INTO THE WEEKEND A HIGHLY AMPLIFIED UPPER TROUGH WILL
SHIFT TOWARD THE EASTERN UNITED STATES AND POTENTIALLY BRING A COLD
FRONT TO THE AREA WITH AN INCREASE IN RAIN CHANCES. TEMPS LOOK TO
CONTINUE NEAR OR SLIGHTLY ABOVE NORMAL FOR MID-AUGUST.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS/TSTMS ARE STEADILY EXPANDING WEST OF KSAV/KCHS EARLY THIS
AFTERNOON. THIS ACTIVITY WILL MOVE EAST AND LIKELY IMPACT BOTH
TERMINALS BY MID-LATE AFTERNOON. THE WINDOW FOR GREATEST IMPACTS
WILL BE FROM 19-21Z FOR KSAV AND 20-23Z FOR KCHS. WILL SHOW A
TEMPO GROUP OF HIGH-END IFR/LOW-END MVFR TO COVER FOR THESE TIME
FRAMES. ACTIVITY COULD LINGER AROUND KCHS A BIT LONGER SO MAY NEED
TO CONSIDERING LENGTHENING A MENTION OF TSRA. AMENDMENTS WILL
LIKELY BE NEEDED THROUGHOUT THE AFTERNOON AS TRENDS/IMPACTS BECOME
MORE APPARENT. VFR EXPECTED TO DOMINATE DURING THE OVERNIGHT
HOURS WITH A LOW RISK FOR SHALLOW GROUND FOG DEVELOPING AT EITHER
TERMINAL PRIOR TO SUNRISE IF CLOUDS THIN ENOUGH.
EXTENDED AVIATION OUTLOOK...ISOLATED CONVECTION POSSIBLE TUESDAY
AND WEDNESDAY.
&&
.MARINE...
SOUTH/SOUTHWEST WINDS WILL PERSIST OVER THE WATERS THOUGH TONIGHT
WITH BOTH WINDS AND SEAS REMAINING BELOW SMALL CRAFT ADVISORY
THRESHOLDS.
WINDS WILL REMAIN GENERALLY SOUTHWESTERLY SUNDAY THROUGH THURSDAY
WITH SEAS BELOW 5 FT. THE STRONGEST OFFSHORE WINDS WILL OCCUR AT
NIGHT DURING NOCTURNAL SURGES WHILE THE AFTERNOON SEABREEZE ENHANCES
WINDS ALONG THE COAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 11, 9:29 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1029 AM EDT SAT AUG 11 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1029 AM EDT SAT AUG 11 2012
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...ANY
THUNDERSTORMS THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS LOCALLY HEAVY
RAINFALL WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. THE RISK FOR ISOLATED SEVERE THUNDERSTORMS WILL
END BY MID EVENING.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REMAIN ALERT THROUGHOUT THE DAY AND BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS
ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS OUTLET
FOR LATEST HAZARDOUS WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 11:53 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 PM EDT SAT AUG 11 2012
GAZ099-100-111730-
BULLOCH-CANDLER-
1253 PM EDT SAT AUG 11 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES THROUGH 130 PM EDT...
AT 1251 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR METTER...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOPEULIKIT...METTER...MIDDLEGROUND...PORTAL...PULASKI...STATESBORO
AND WESTSIDE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3263 8186 3243 8173 3233 8211 3244 8215
TIME...MOT...LOC 1654Z 240DEG 18KT 3240 8206
Special weather statement, Aug 11, 12:03 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
103 PM EDT SAT AUG 11 2012
SCZ040-042-043-111730-
ALLENDALE-HAMPTON-INLAND COLLETON-
103 PM EDT SAT AUG 11 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE...HAMPTON
AND COLLETON COUNTIES THROUGH 130 PM EDT...
AT 101 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST
OF ULMER TO BARTON...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...ASHTON...BARTON...BRUNSON...COLLETON...CROCKETVILLE...
FAIRFAX...ISLANDTON...LODGE...MILEY...PADGETTS...SMOAKS...SYCAMORE...
ULMER AND WILLIAMS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3290 8141 3312 8124 3312 8119 3303 8108
3310 8095 3310 8093 3307 8090 3309 8089
3313 8090 3314 8089 3318 8081 3318 8077
3317 8076 3289 8091
TIME...MOT...LOC 1703Z 261DEG 33KT 3317 8110 3293 8127Thunderstorm Wind, Bulloch
- When
- August 11, 12:39 PM EST to 12:40 PM EST
- Where
- Bulloch County, 1.17 mi W of Register
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 32.370, -81.900
Bulloch County warning point reported a tree down on Highway 46, one mile west of Register.
Thunderstorm Wind, Bulloch
- When
- August 11, 12:57 PM EST to 12:58 PM EST
- Where
- Bulloch County, 2.84 mi ESE of Jimps
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 32.364, -81.785
Bulloch County warning point reported a tree down on Burkhalter Road and Golf Club Road.
Thunderstorm Wind, Chatham
- When
- August 11, 3:09 PM EST to 3:10 PM EST
- Where
- Chatham County, 2.38 mi NNE of Wilmington Is
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.000, -80.980
Trees and power lines blown down along Cromwell Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Tornado and Flash Flooding in California, August 11 to 12, 2012$230,000 · EF0 · 11 events
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 11, 2012$10,000 · 1 in hail · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405870, 405871, 405872.